ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

July 10, 2002

  • Pharmacy interventions - Part I and II from ISMP survey
  • Tables from Part I and II of ISMP Survey on Pharmacy Interventions
  • ISMP Quarterly Action Agenda: April - July 2002
  • Safety Briefs
    • Interruptions in workflow affect concentration and could lead to errors. To avoid unnecessary interruptions, a pharmacy director recently analyzed the reasons for phone calls to the pharmacy and learned that pharmacy receives about five calls each day from a recruiter or telemarketer.
    • Since ULTRAM is off patent, take care when stocking the generic version of tramadol hydrochloride 50 mg. If it is placed next to trazodone hydrochloride 50 mg from the same manufacturer, there could be look-alike confusion.
    • A physician wrote an order for ATARAX (hydroxyzine) syrup 6 mg orally every 6 hours for a hospitalized child. Since he was running out of space, he wrote the 6 mg strength just below the word "syrup." However, the tail from the "p" in "syrup" ran into the line below and was mistaken as a "1" in front of the 6 mg dose



    • Staff at one hospital confused the non-steroidal anti-inflammatory drug LODINE (etodolac) with iodine. A cursive L or I can look similar, as can a typed number 1, a lower case l, or an upper case I.

July 24, 2002

  • Pain scales don't weigh every risk
  • Don't have a bad "air" day! - ISMP asked pharmacists if they had experienced a "case of bad cellular" when receiving telephone orders via cell phones. Although no one reported a specific medication error, all clearly felt that the opportunity for error exists.
  • Safety Briefs
    • A 59-year-old male with meningioma was given a prescription for mifepristone (MIFEPREX) 200 mg po daily. The prescriber did not realize that the drug would be supplied only to licensed physicians who sign and return a prescriber's agreement. The generic name was used in the prescription specifically to avoid confusion, but the prescription was filled at a community pharmacy with misoprostol (CYTOTEC) 200 mcg tabs.
    • Look-alike vials: Bedford Laboratories' acetazolamide 500 mg vial looks dangerously similar to the company's acyclovir 500 mg vials


    • Last week, FDA warned about using plastic intravenous (IV) bags and tubing made with the chemical di-2ethylhexyl-phthalate (DEHP). Minute amounts of DEHP can leach from the vinyl into liquids.
    • JC is formally announcing its six National Patient Safety Goals today. Organizations will be expected to implement the recommendations or acceptable alternatives by January 1.
    • A pharmacist dispensed ZYRTEC (cetirizine) syrup instead of ZANTAC (ranitidine) syrup. The patient received three doses of Zyrtec each day for five days before a nurse questioned the odor of the syrup.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP